Global attractors in competitive systems. (English) Zbl 0724.92024

This paper deals with the 2-dimensional discrete dynamical system \[ x_ i'=x_ i\lambda_ i(x_ 1+x_ 2),\quad i=1,2, \] on \({\mathbb{R}}^ 2_+=[0,\infty)\times [0,\infty)\). The per capita growth rates \(\lambda_ i\) are assumed to be continuous maps from \({\mathbb{R}}^ 1_+\) to \({\mathbb{R}}^ 1_+\). The resulting map \(F:\;{\mathbb{R}}^ 2_+\to {\mathbb{R}}^ 2_+\) defined by \(F(x_ 1,x_ 2)=(x_ 1\lambda_ 1(x_ 1+x_ 2)\), \(x_ 2\lambda_ 2(x_ 1+x_ 2))\) is shown to have a global attractor under a condition called 2-dominance. In fact, under this condition the first species goes extinct.
In order to define the 2-dominance condition, first assume that F restricted to each axis, \(f_ i(x_ i)=x_ i\lambda_ i(x_ i)\), has zero and infinity repellors. Biologically this models pioneer species with crowding and ecosystem constraints. These conditions produce an attractor \(T_ i\) on each axis. When max \(T_ 1 < \min T_ 2\), F is said to be 2-dominant. Under these conditions, if p is in the interior of \({\mathbb{R}}^ 2_+\) and \(q=(q_ 1,q_ 2)\) is in the \(\omega\)-limit set of p, then \(q_ 1=0\).
Reviewer: John E.Franke


92D40 Ecology
37N99 Applications of dynamical systems
92D25 Population dynamics (general)
Full Text: DOI


[1] Block, L.; Franke, J.E., The chain recurrent set, attractors and explosions, Ergodic dynam. sys., 5, 321-327, (1985) · Zbl 0572.54037
[2] Collet, P.; Eckmann, J.P., Iterated maps on the interval as dynamical system, (1980), Birkhauser Boston · Zbl 0441.58011
[3] Comins, H.N.; Hassell, M.P., Predation in multi-prey communities, J. theor. biol., 62, 93-114, (1976)
[4] Devaney, R.L., An introduction to chaotic dynamical systems, (1987), Addison-Wesley Redwood City, CA
[5] Franke, J.E.; Selgrade, J.F., Hyperbolicity and cycles, Trans. am. math. soc., 245, 251-262, (1978) · Zbl 0396.58023
[6] Franke J.E. & Yakubu A., Mutual exclusion versus coexistence for discrete competitive systems, preprint. · Zbl 0735.92023
[7] Franke J.E. & Yakubu A., Geometry of mutual exclusion in competitive systems, preprint. · Zbl 0735.92023
[8] Hallam, T.G.; Svoboda, L.J.; Gard, T.C., Persistence and extinction in three species Lotka-Volterra competitive systems, Math. biosci., 46, 117-124, (1979) · Zbl 0413.92013
[9] Hassell, M.P.; Comins, H.N., Discrete time models for two species competition, Theor. population biol., 9, 202-221, (1976) · Zbl 0338.92020
[10] Hofbauer, J., A unified approach to persistence, Acta applicandae mathematicae, 14, 11-22, (1989) · Zbl 0669.92020
[11] Hofbauer, J.; Hutson, V.; Jansen, W., Coexistence for systems governed by difference equations of Lotka-Volterra type, J. math. biol., 25, 553-570, (1987) · Zbl 0638.92019
[12] Li, T.; Yorke, J.A., Period three implies chaos, Am. math. monthly, 82, 985-992, (1975) · Zbl 0351.92021
[13] Lotka, A.J., Elements of mathematical biology, (1976), Dover New York
[14] Nitecki, Z., Differential dynamics: an introduction to the orbit structure of diffeomorphism, (1971), M.I.T. Press Cambridge, MA
[15] So J.W.-H. & Hofbauer J., Uniform persistence and repellors for maps, preprint. · Zbl 0678.58024
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.